Kansas, 2020

Hail and Damaging Winds in Kansas, May 4, 2020

May 4, 2020 · NWS EAX · 18 events in 5 counties and zones

Two distinct rounds of severe thunderstorms moved into eastern Kansas the morning of May 4. The first round was associated with a supercell that moved into Linn and Miami Counties and produced high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Two distinct rounds of severe thunderstorms moved into eastern Kansas the morning of May 4. The first round was associated with a supercell that moved into Linn and Miami Counties and produced high winds. The second round was with a line of storms further west that moved through an hour or two later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 4, 5:14 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, May 4, 5:14 AM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
614 AM CDT Mon May 4 2020

.Discussion...
Issued at 358 AM CDT MON MAY 4 2020

A complex forecast is in store for the region today with multiple
rounds of showers and thunderstorms expected, some likely to be
severe at times. Currently, a shortwave trough has supported
cyclogenesis over eastern Colorado. Elevated storms have been
ongoing along the CO/NE border throughout the night along the leading
edge of a LLJ and mid level frontogenetic boundary. This complex of
storms will become a major player in the evolution of our severe
weather today as CAM guidance continues to trend towards a MCS
developing from this region. Synoptically, this set up looks likely
as a elevated warm front currently over central OK quickly advects
northward with frontogenesis strengthening this morning. This will
allow the current MUCAPE field of 1000-2000 J/kg over western and
southern KS to move northward providing a favorable path for any MCS
that develops. Corfidi vectors of 40-50kts favor a E then ESE
movement which would take any MCS near the KS/NE border right into
our CWA and possibly the KC Metro.

To complicate this possible scenario, elevated convection is
expected to develop quickly along the elevated frontogenetic
boundary between 850-700mb forming over south central Kansas. With
plenty of MUCAPE and effective shear(50+kts)to work with, these
storms will quickly develop strong updrafts which may become
supercellular in a NW-SE orientation along the boundary. Storm motion
and effective shear vectors will be oriented off the boundary which
may allow these storms to stay discrete longer. This may inhibit a
strong cold pool from developing which would limit the main severe
threat to large hail. The factor that may alter this assessment is
if that MCS can get going and ride along that boundary then winds
may be realized to the surface. If that were to occur the forward
propagation vectors according to soundings would be around 70kts. So
this forecast will very much depend on which of the two features
develops and becomes predominant first. We are leaning towards the
MCS not developing quick enough and the discrete elevated storms
becoming the main mode as the warm front lifts into our area. This
would put possible severe storms near the KS/MO border around 9-10am
with large hail, heavy rain, and frequent lightning. The MCS may
then become the second round of possible severe weather as it moves
into the area roughly around 1-2pm, according to the CAM solutions.
As the low pressure system passed to the south of the KC Metro in
the late afternoon another possible round of severe weather could
occur along the cold front in our southern CWA near Clinton and
Sedalia with wind becoming a bigger player. The main threat with
this third feature looks to be more of an issue for Springfield, but
would be worth monitoring if things shifted slightly north.
Stratiform precipitation may lag behind through most of the late
afternoon and evening depending on how big this complex gets today,
which will keep us rather cool with highs only in the low to mid
60s.

Low clouds and an inverted surface trough over northern Missouri
will keep a good portion of our area cooler going into Tuesday. A 10
degree temperatures gradient will set up from KC to Kirksville with
67 to 57F forecasted as KC clears out later in the afternoon. A fall
like synoptic pattern will then set up with straight northerly flow
and high pressure in place through Thursday. This will keep our
temperatures mild with highs in the low to mid 60s through the work
week. Some isolated showers may form up over central Missouri
Wednesday, but not all guidance is on board with the shortwave that
will cause that, so PoPs remain on the lower end. Models continue to
show a quick moving shortwave in the NW flow aloft pushing through
Friday, brining rain chances back to the region. Low temperatures
Saturday are worth monitoring as we could see frost-like
temperatures over northern Missouri Saturday morning as a very
unseasonably cold air mass overtakes the eastern portion of the
country, with us being on the western edge.

&&

.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 608 AM CDT MON MAY 4 2020

This forecast period will be very active with impacts to aviation
with multiple rounds of thunderstorms early in the period and
IFR/MVFR ceilings in the evening through the overnight hours.
Scattered thunderstorms are forming over central and western
Kansas currently. These storms are expected to build into the
KS/MO state line region by 15-16Z with the greatest chance of on-
station thunderstorms being after 17-18Z. These storms will likely
cause impacts and could become severe with damaging wind gusts and
large hail possible, especially along and south of the Missouri
River. As the thunderstorms start to move to the east of the
terminals a IFR ceilings will quickly overtake the area. The rain
will likely stop around midnight, but the IFR ceilings will
persist overnight until just before sunrise tomorrow when they
rise to MVFR.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, May 4, 4:18 AM CST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
518 AM CDT Mon May 4 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
518 AM CDT Mon May 4 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Thunderstorms will move into the area later this morning and persist
through the afternoon hours. A few of these storms may be severe,
especially south of Interstate 70. Heavy rainfall leading to
localized flooding will also be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected for the remainder of the week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 4, 8:15 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
915 AM CDT Mon May 4 2020

KSZ025-102-103-MOZ020-028-041500-
Doniphan KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
915 AM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONIPHAN...
NORTHWESTERN LEAVENWORTH...CENTRAL ATCHISON...SOUTHWESTERN BUCHANAN
AND NORTHWESTERN PLATTE COUNTIES UNTIL 1000 AM CDT...

At 915 AM CDT, Doppler radar was tracking a strong thunderstorm near
Valley Falls, moving northeast at 50 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Atchison, Rushville, Lancaster, Lewis And Clark Village, Doniphan, De
Kalb, Farmington, Iatan, Potter, Cummings, Bean Lake and Lewis And
Clark Vi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
northeastern Kansas...and northwestern and west central Missouri.

LAT...LON 3975 9515 3960 9483 3931 9517 3942 9518
      3942 9545 3943 9546
TIME...MOT...LOC 1415Z 218DEG 42KT 3929 9540

Leighton
Special weather statement, May 4, 8:23 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
923 AM CDT Mon May 4 2020

KSZ103-105-041515-
Johnson KS-Leavenworth KS-
923 AM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH AND NORTHWESTERN
JOHNSON COUNTIES UNTIL 1015 AM CDT...

At 923 AM CDT, Doppler radar was tracking a strong thunderstorm over
Grantville, or near Topeka, moving east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Leavenworth, De Soto, Tonganoxie, Linwood, Easton, Reno, Jarbalo and
Clearview City.

This includes Kansas Turnpike between mile markers 206 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
northeastern and east central Kansas.

LAT...LON 3935 9518 3940 9496 3892 9494 3892 9506
      3899 9507 3898 9509 3896 9508 3897 9511
      3897 9513 3898 9516 3896 9517 3897 9519
TIME...MOT...LOC 1423Z 263DEG 33KT 3909 9557

Leighton

The radar

The Pleasant Hill radar (KEAX), 83 km away, was scanning. The volume nearest the first event began at 14:38 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Linn

When
May 4, 8:40 AM CST to 8:43 AM CST
Where
Linn County, 0.54 mi E of Parker
Measured
1.5 in hail
Reported by
Public
Coordinates
38.330, -94.990

Hail, Linn

When
May 4, 8:40 AM CST to 8:42 AM CST
Where
Linn County, 0.54 mi E of Parker
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.330, -94.990

Hail, Linn

When
May 4, 8:43 AM CST to 8:45 AM CST
Where
Linn County, 3.42 mi SW of Pleasanton Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.100, -94.820

Hail, Miami

When
May 4, 8:43 AM CST to 8:46 AM CST
Where
Miami County, Beagle
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.420, -94.950

Thunderstorm Wind, Leavenworth

When
May 4, 9:00 AM CST to 9:03 AM CST
Where
Leavenworth County, 1.42 mi W of Linwood
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.001, -95.056

A barn was blown down at K-32 and 206th Street.

Thunderstorm Wind, Leavenworth

When
May 4, 9:05 AM CST to 9:08 AM CST
Where
Leavenworth County, 3.22 mi W of Linwood
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.000, -95.090

A 36 inch tree was blown down at 222nd and Linwood Road.

Thunderstorm Wind, Linn

When
May 4, 9:06 AM CST to 9:09 AM CST
Where
Linn County, 0.69 mi N of Trading Post
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.260, -94.680

A stationary tractor-trailer was overturned at this location due to strong winds.

Thunderstorm Wind, Miami

When
May 4, 9:06 AM CST to 9:09 AM CST
Where
Miami County, 0.88 mi SW of Jingo
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.390, -94.710

There were 15-20 power poles snapped or leaned over along Highway 69 at Jingo intersection. These winds then moved east and produced widespread damage in western and central Bates County, Missouri.

Thunderstorm Wind, Johnson

When
May 4, 9:18 AM CST to 9:21 AM CST
Where
Johnson County, 0.87 mi SE of Wilder Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.040, -94.840

Report from MPing indicated minor tree damage at this location.

Thunderstorm Wind, Johnson

When
May 4, 9:29 AM CST to 9:32 AM CST
Where
Johnson County, 0.87 mi SE of Merriam
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.020, -94.690

A large tree fell onto an outbuilding.

Hail, Wyandotte

When
May 4, 9:32 AM CST to 9:34 AM CST
Where
Wyandotte County, 1.75 mi NE of Muncie
Measured
1 in hail
Reported by
Public
Coordinates
39.100, -94.730

This was a MPing report.

Thunderstorm Wind, Johnson

When
May 4, 9:46 AM CST to 9:49 AM CST
Where
Johnson County, 0.54 mi E of Prairie Vlg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.970, -94.690

Report from MPing indicated minor tree damage at this location.

Thunderstorm Wind, Johnson

When
May 4, 10:24 AM CST to 10:27 AM CST
Where
Johnson County, 0.88 mi SW of Edgerton
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.760, -95.010

Public reported 60-70 mph wind.

Thunderstorm Wind, Johnson

When
May 4, 10:38 AM CST to 10:41 AM CST
Where
Johnson County, 2.14 mi SSW of Edgerton
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.740, -95.010

A semi tipped over on I-35 and 215th Street. And power poles were down at 207th and Braun in Edgerton.

Hail, Miami

When
May 4, 10:42 AM CST to 10:44 AM CST
Where
Miami County, 1.08 mi W of Osawatomie
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.500, -94.950

Thunderstorm Wind, Johnson

When
May 4, 10:45 AM CST to 10:48 AM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
38.890, -94.810

Wind gust measured at KOJC.

Thunderstorm Wind, Johnson

When
May 4, 10:46 AM CST to 10:49 AM CST
Where
Johnson County, 0.88 mi SW of Spring Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.740, -94.830

Fire and rescue reported 60 mph wind.

Thunderstorm Wind, Johnson

When
May 4, 10:48 AM CST to 10:51 AM CST
Where
Johnson County, 1.38 mi N of Morse
Measured
65 kt (75 mph) measured gust
Reported by
Public
Coordinates
38.870, -94.720

Public reported 70-80 mph wind. Nearby ASOS observations would corroborate this estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892050, 892067, 892051, 892052, 892055, 892056, 892057, 892058, 892059, 892060, 892053, 892061, 892063, 892062, 892054, 892064, 892065, 892066.